Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 142, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 28, 2011, 1:14 PM EDT for Berkeley County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2011, 1:14 PM EDT (17:14 UTC)
- Expired
- Jun 28, 2011, 2:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
County Berkeley County, SC
The radar
The Columbia radar (KCAE), 113 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 1:35 PM EDT | TSTM WND DMG | Cross, SC | SPOTTER REPORTED LARGE OAK TREE DOWN IN BACK YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
187
WUUS52 KCHS 281714
SVRCHS
SCC015-281815-
/O.NEW.KCHS.SV.W.0142.110628T1714Z-110628T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
114 PM EDT TUE JUN 28 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 215 PM EDT
* AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...NEAR EASTERN LAKE MARION...MOVING EAST AT 15
MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
* SOME LOCATIONS IN THE WARNING INCLUDE...
EASTERN LAKE MARION...CROSS...EADYTOWN...SOUTHERN LAKE MOULTRIE...
NORTHERN LAKE MOULTRIE...PINOPOLIS...BONNEAU BEACH...MONCKS
CORNER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.
&&
LAT...LON 3350 7996 3344 7987 3341 7985 3339 7982
3305 8007 3328 8036 3328 8034 3327 8030
3330 8026 3345 8022 3346 8015 3348 8016
3350 8013 3351 8006
TIME...MOT...LOC 1713Z 272DEG 15KT 3337 8019
$$3 follow-up statements
962
WWUS52 KCHS 281727
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
127 PM EDT TUE JUN 28 2011
SCC015-281815-
/O.CON.KCHS.SV.W.0142.000000T0000Z-110628T1815Z/
BERKELEY SC-
127 PM EDT TUE JUN 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR WESTERN BERKELEY COUNTY...
AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PRIOLEAU...OR ABOUT 14 MILES NORTHWEST OF MONCKS
CORNER...MOVING EAST AT 15 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BONNEAU...
BONNEAU BEACH...CROSS...EADYTOWN...EASTERN LAKE MARION...MONCKS
CORNER...NORTHERN LAKE MOULTRIE...OLD SANTEE CANAL STATE PARK...
PINOPOLIS...SAINT STEPHEN AND SOUTHERN LAKE MOULTRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON LAKE MOULTRIE...PREPARE FOR THE RAPID ONSET OF DANGEROUS
THUNDERSTORM CONDITIONS WHICH CAN RAPIDLY CAPSIZE AND SINK A BOAT.
LIGHTNING WILL ALSO POSE A HAZARD TO ANYONE ON THE LAKE. REMEMBER...
LIGHTNING CAN STRIKE 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU
CAN HEAR THUNDER...YOU ARE WITHIN STRIKING DISTANCE. GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
&&
LAT...LON 3350 7996 3344 7987 3341 7985 3339 7982
3305 8007 3328 8036 3328 8034 3327 8030
3330 8026 3345 8022 3346 8015 3348 8016
3350 8013 3351 8006
TIME...MOT...LOC 1726Z 285DEG 12KT 3334 8017
$$845
WWUS52 KCHS 281803
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
203 PM EDT TUE JUN 28 2011
SCC015-281815-
/O.CON.KCHS.SV.W.0142.000000T0000Z-110628T1815Z/
BERKELEY SC-
203 PM EDT TUE JUN 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR WESTERN BERKELEY COUNTY...
AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHICORA...OR ABOUT 8 MILES NORTHWEST OF MONCKS CORNER...
MOVING SOUTHEAST AT 15 MPH.
AT 135 PM EDT...A TRAINED SPOTTER REPORTED TREES DOWN IN CROSS.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BONNEAU...
BONNEAU BEACH...CROSS...EADYTOWN...EASTERN LAKE MARION...MONCKS
CORNER...NORTHERN LAKE MOULTRIE...OLD SANTEE CANAL STATE PARK...
PINOPOLIS...SAINT STEPHEN AND SOUTHERN LAKE MOULTRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3350 7996 3344 7987 3341 7985 3339 7982
3305 8007 3328 8036 3328 8034 3327 8030
3330 8026 3345 8022 3346 8015 3348 8016
3350 8013 3351 8006
TIME...MOT...LOC 1801Z 312DEG 12KT 3329 8009
$$176
WWUS52 KCHS 281811
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
211 PM EDT TUE JUN 28 2011
SCC015-281822-
/O.EXP.KCHS.SV.W.0142.000000T0000Z-110628T1815Z/
BERKELEY SC-
211 PM EDT TUE JUN 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BERKELEY COUNTY WILL
EXPIRE AT 215 PM EDT...
AT 207 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.
LAT...LON 3350 7996 3344 7987 3341 7985 3339 7982
3305 8007 3328 8036 3328 8034 3327 8030
3330 8026 3345 8022 3346 8015 3348 8016
3350 8013 3351 8006
TIME...MOT...LOC 1812Z 312DEG 12KT 3327 8006
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:08 PM EDT, 6 minutes earlier.
Area forecast discussion, Jun 28, 1:08 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 108 PM EDT TUE JUN 28 2011 .SYNOPSIS... THE REGION WILL REMAIN BETWEEN ATLANTIC HIGH PRESSURE AND INLAND LOW PRESSURE INTO MID WEEK WHILE A COLD FRONT APPROACHES FROM THE NORTHWEST. THE FRONT WILL STALL OUT OVER THE AREA WEDNESDAY NIGHT THROUGH THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH. ATLANTIC HIGH PRESSURE RE-BUILDS OVER THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... EARLY AFTERNOON ADJUSTMENTS WERE MADE TO ACCOUNT FOR A COUPLE OF THINGS. I WENT WITH SLIGHTLY LOWER TEMPS IN SOUTHERN ZONES DUE TO MORE EXTENSIVE CLOUD COVER THIS MORNING...AND I INCREASED THE POPS MORE QUICKLY OVER THE INTERIOR DUE TO THE RAPID CONVECTIVE DEVELOPMENT OVER THE PAST HOUR. ALL UPDATED PRODUCTS HAVE BEEN SENT. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... TONIGHT...CONVECTION SHOULD BE ONGOING DURING THE EVENING...OR AT THE LEAST PROGRESSING TOWARD THE AREA FROM THE NORTHWEST AHEAD OF A WEAK COLD FRONT. WILL CARRY HIGHEST POPS /50S/ DURING THE EVENING...THEN DIMINISH THEM SLOWLY THROUGH THE NIGHT. LOWS IN THE LOWER/MID 70S AWAY FROM THE MILDER COASTLINE. WEDNESDAY THROUGH FRIDAY...A WEAK NORTHWEST FLOW PATTERN IS EXPECTED MIDWEEK AS MID/UPPER LVL RIDGING OCCURS OVER THE CENTRAL UNITED STATES WHILE ATLANTIC RIDGING RETREATS EASTWARD OVER THE WESTERN ATLANTIC. A WEAK SFC FRONT WILL LIKELY STALL OVER THE FORECAST AREA BY WEDNESDAY...PROVIDING ENOUGH LIFTING TO PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON. PERIODS OF SHOWERS/THUNDERSTORMS MAY BE ENHANCED BY WEAK AREAS OF LOW PRESSURE THAT DEVELOP ALONG THE STALLED BOUNDARY AND AN INLAND MOVING SEABREEZE. PWATS EXCEEDING 2.0 INCHES...MARGINAL MID LVL LAPSE RATES...AND SBCAPES APPROACHING 2500 J/KG FAVOR THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. CANNOT RULE OUT A FEW STRONG PULSE THUNDERSTORMS WITH GUSTY WINDS SHOULD THERE BE SUFFICIENT BREAKS IN CLOUD COVER DURING PEAK HEATING HOURS. 1000-850MB THICKNESS VALUES SUPPORT HIGH TEMPS IN THE LOW 90S WEDNESDAY...BUT INCREASING CLOUD COVER MAY LOWER OVERALL HIGH TEMPS A FEW DEGREES. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE LOW 70S...WITH MID/UPPER 70S ALONG THE IMMEDIATE SC AND GA COASTLINE. THURSDAY AND FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE PRIMARILY DRIVEN BY LINGERING MOISTURE NEAR THE STALLED BOUNDARY OVER SOUTHERN PORTIONS OF THE FORECAST AREA THURSDAY. HAVE MAINTAINED LOW END SLIGHT CHANCE POPS OVER SOUTH CAROLINA AND LOW END CHANCE POPS OVER EXTREME SOUTHEAST GEORGIA THURSDAY AFTERNOON. A DRY FORECAST IS ANTICIPATED THURSDAY NIGHT AND FRIDAY AS SFC HIGH PRESSURE SETTLES OVER THE REGION AND A LIGHT NORTHERLY FLOW DEVELOPS. OVERALL HIGH TEMPS WILL BE NEAR NORMAL IN THE LOW 90S. OVERNIGHT LOWS WILL BE AROUND 70...WITH MID 70S ALONG THE IMMEDIATE COAST. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... CONDITIONS APPEAR DRY THROUGH SATURDAY AS WEAK SFC HIGH PRESSURE REMAINS OVER THE SOUTHEAST WHILE MID/UPPER LVL RIDGING FLATTENS AND EXPANDS FROM THE WEST. OVERALL HIGH TEMPS WILL BE IN THE LOW 90S SATURDAY...THEN GRADUALLY WARM INTO THE LOW/MID 90S SUNDAY AS THE MID/UPPER LVL RIDGE EXPANDS FURTHER OVER THE SOUTHEAST. ISOLATED SHOWERS/THUNDERSTORMS ARE POSSIBLE BY LATE WEEKEND INTO EARLY NEXT WEEK AS LIGHT ONSHORE FLOW RETURNS AND LEE SIDE TROUGHING DEVELOPS OVER THE MIDLANDS. OVERALL HIGH TEMPS WILL RUN A FEW DEGREES ABOVE NORMAL NEXT WEEK...IN THE LOW/MID 90S. OVERNIGHT LOWS WILL BE IN THE LOW 70S...WITH MID/UPPER 70S ALONG THE IMMEDIATE COAST. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS WILL PREVAIL AT BOTH KSAV AND KCHS THROUGH THE PERIOD. CB/S POSSIBLE LATE IN THE AFTERNOON AT BOTH TAF SITES...WITH SHOWERS AND THUNDERSTORMS POSSIBLE THEREAFTER THROUGH AT LEAST EARLY EVENING. THE APPROACH OF A WEAK COLD FRONT FROM THE NORTHWEST COULD KEEP RAIN CHANCES GOING LONGER THAN NORMAL TONIGHT. HOWEVER...WILL ADDRESS THE CONVECTIVE POSSIBILITIES WITH LATER TAF ISSUANCES AS CHANCES ARE TOO LOW TO MENTION ATTM. OTHERWISE...EXPECT GUSTY CONDITIONS THIS AFTERNOON WITH THE SEA BREEZE...ESPECIALLY AT KCHS. EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS POSSIBLE WEDNESDAY WITH SHOWERS/THUNDERSTORMS...OTHERWISE VFR. && .MARINE... TODAY AND TONIGHT...WINDS ARE JUST A BIT LIGHTER THAN FORECAST SO FAR THIS MORNING...BUT NOT ENOUGH TO MAKE ANY CHANGES FOR THIS AFTERNOON. WINDS COULD KICK UP CLOSE TO ADVISORY LEVELS IN CHS HARBOR AND EVEN THE CHARLESTON COUNTY WATERS OUT TO 20 NM LATER TODAY/TONIGHT BUT WILL LEAVE THE FORECAST HEADLINE FREE FOR NOW. WEDNESDAY THROUGH SUNDAY...WEAK AREAS OF LOW PRESSURE MAY DEVELOP ALONG A STALLED BOUNDARY OVER OR NEAR THE COASTAL WATERS WEDNESDAY...RESULTING IN PERIODS OF SHOWERS/THUNDERSTORMS THROUGH WEDNESDAY EVENING. OTHERWISE...WINDS AND SEAS ARE EXPECTED TO REMAIN WELL BELOW SCA CRITERIA WEDNESDAY THROUGH EARLY NEXT WEEK. OVERALL...SEAS WILL 2 TO 3 FT WITH WINDS BELOW 15 KT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jun 28, 4:13 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 413 AM EDT TUE JUN 28 2011 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-290900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 413 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:42 PM EDT | Special Weather Statement | CHS | Dorchester | 48 min |
| Jun 28, 1:59 PM EDT | Special Weather Statement | CHS | Hampton | 61 min |
| Jun 28, 2:48 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 57 min |
| Jun 28, 3:23 PM EDT | Special Weather Statement | CHS | Allendale | 52 min |
| Jun 28, 3:37 PM EDT | Special Weather Statement | CHS | Hampton | 38 min |
| Jun 28, 3:41 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 50 min |
| Jun 28, 4:52 PM EDT | Special Weather Statement | CHS | Dorchester | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.